Alert archive / Minnesota / Winter Weather Advisories in 2021

Winter Weather Advisory 12, NWS Twin Cities, MN

December 4, 20215 counties in Minnesota; Barron County, Polk County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this winter weather advisory at Dec 4, 2021, 2:27 PM CST for 5 counties in Minnesota; Barron County, Polk County, Rusk County, Wisconsin. It took effect at Dec 4, 2021, 8:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2021, 2:27 PM CST (20:27 UTC)
In effect from
Dec 4, 2021, 8:00 PM CST
Expired
Dec 5, 2021, 9:00 AM CST
In force
13 hr
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Todd County, MN, Barron County, WI, Polk County, WI, Rusk County, WI

The radar

The Minneapolis radar (KMPX), 105 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS43 KMPX 042027
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
227 PM CST Sat Dec 4 2021

.A winter weather advisory is in effect this evening and overnight
along an Alexandria to Mora line in Minnesota and from Luck to
Ladysmith in Wisconsin. A band of moderate to occasionally heavy 
snow will lift north across central Minnesota and northwest
Wisconsin this evening into the overnight hours. Accumulations of
2 to 4 inches of snow are within the Winter Weather Advisory, with
higher snowfall amounts to the north.

MNZ041>045-050430-
/O.NEW.KMPX.WW.Y.0012.211205T0200Z-211205T1300Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, and Mora
227 PM CST Sat Dec 4 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
7 AM CST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches. Winds gusting as high as 35 mph.

* WHERE...Douglas, Todd, Morrison, Mille Lacs and Kanabec 
  Counties.

* WHEN...From 8 PM this evening to 7 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

WIZ014>016-050430-
/O.NEW.KMPX.WW.Y.0012.211205T0400Z-211205T1500Z/
Polk-Barron-Rusk-
Including the cities of Osceola, Rice Lake, and Ladysmith
227 PM CST Sat Dec 4 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Polk, Barron and Rusk Counties.

* WHEN...From 10 PM this evening to 9 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$
1 follow-up statement
976 
WWUS43 KMPX 050238
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
838 PM CST Sat Dec 4 2021

.A winter weather advisory remains in effect through Sunday
morning along an Alexandria to Mora line in Minnesota, and from 
Luck to Ladysmith in Wisconsin. A band of moderate to occasionally
heavy snow will lift north across central Minnesota and northwest
Wisconsin overnight. Accumulations of 2 to 4 inches of snow are 
within the Winter Weather Advisory, with higher snowfall amounts 
to the north.

MNZ041>045-051200-
/O.CON.KMPX.WW.Y.0012.000000T0000Z-211205T1300Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, and Mora
838 PM CST Sat Dec 4 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches. Winds gusting as high as 35 mph.

* WHERE...Douglas, Todd, Morrison, Mille Lacs and Kanabec 
  Counties.

* WHEN...Through 7 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

WIZ014>016-051200-
/O.CON.KMPX.WW.Y.0012.211205T0400Z-211205T1500Z/
Polk-Barron-Rusk-
Including the cities of Osceola, Rice Lake, and Ladysmith
838 PM CST Sat Dec 4 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Polk, Barron and Rusk Counties.

* WHEN...From 10 PM this evening to 9 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Dec 4, 12:03 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 4, 12:03 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1203 PM CST Sat Dec 4 2021

.DISCUSSION...(Today through Friday)
Issued at 455 AM CST Sat Dec 4 2021

Key Messages:

1. Snow will develop across central Minnesota Saturday afternoon and
lift northward overnight. Generally 1 to 3 inches is likely from
Alexandria through Mora to Ladysmith.

2. There are small chances for additional light rain and snow on
Sunday. Southerly winds will be breezy before becoming quite strong
and turning northwesterly in the afternoon. Gusts of 40-45 MPH are
possible into early Monday, which could lead to areas of blowing snow
and hazardous travel.

3. Temperatures will come crashing down late Sunday into Monday with
wind chills 10 to 20 degrees below zero during the morning.

The forecast remains on track early this morning with a band of snow
set to develop by this afternoon across west central Minnesota ahead
of an approaching system. This band will increase in coverage as it
lifts northward ahead of a warm front through the overnight hours.
The majority of the accumulating snow will fall well north of our
CWA, but expecting 1-2 inches with isolated higher amounts from
roughly Alexandria to Mora to Ladysmith. As the warm front moves
through, expect southerly winds to increase with lows only falling
into a few degrees from today's daytime highs. Highs Sunday will
climb into the low to mid 40s across the southern half of the
forecast area with low to mid 30s northward. With the center of the
low somewhere in the eastern Dakotas/western Minnesota at this
timeframe, some additional light rain and snow is possible. As the
low continues to track to the northeast, a very strong cold front
will swing through and bring strong northwesterly winds with gusts in
the 40-45 MPH range through the overnight hours. This could lead to
some areas of blowing snow across central Minnesota and hazardous
travel late Sunday with a potential flash freeze scenario as
temperatures plummet into the single digits behind the front.

Wind chills Monday morning will be frigid with readings 10 to 20
degrees below zero. With strong CAA, highs Monday will remain in the
teens and single digits. The cold sticks around into Tuesday as
another weaker trough swings through during the morning, leading to
another potential round of light snow, this time mainly across
southern and central Minnesota into western Wisconsin. However, dry
air aloft may limit overall snowfall.

Heading into midweek, temperatures return to near normal with low
chances for additional precip Thursday into Friday. Models are
beginning to show some potential for another system next weekend,
but uncertainty is high regarding the track, so we will keep our
focus on events in the near term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1147 AM CST Sat Dec 4 2021

Not many changes to the going TAFs other than confidence has
increased in AXN/STC/RNH/EAU seeing 2 to 4 hours of snow this evening
before the snow band heads up to its eventual resting place across
northern MN. With the surface low going off to our north, we'll
remain VFR for cigs, with the cold front working across MN as this
period ends, but any potential wrap around snow isn't expected until
Sunday evening.

KMSP...Low confidence on the snow potential with most models showing
it getting its act together right on top of us, with snow possibly
impacting Blaine and Crystal, but not MSP. Behind the front,
crosswind issues are expected Sunday afternoon as winds settle in at
around 240 degrees before making the switch to the northwest around
00z Monday.

/OUTLOOK FOR KMSP/
MON...MVFR cigs bcmg VFR. Wind NW 10-20 kts.
TUE...MVFR. Chc IFR/-SN. Wind SE 10-15 kts.
WED...MVFR/IFR cigs. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Dye
AVIATION...MPG
Hazardous weather outlook, Dec 4, 2:00 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
200 PM CST Sat Dec 4 2021

MNZ041>045-047>053-061-WIZ014>016-052000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Anoka-Polk-Barron-Rusk-
200 PM CST Sat Dec 4 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota and
northwest Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A band of snow will develop along I-94 and lift northward this
evening and overnight. Amounts will generally be around 1 to 4
inches with the highest amounts along and north of an Alexandria
to Mora, to Ladysmith, Wisconsin line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night - Strong northwest wind gusts in excess of 50 mph in
Minnesota and 40 mph in Wisconsin are possible, along with rapidly
falling temperatures that could lead to a flash freeze and some
blowing snow.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ054>060-062>070-073>078-082>085-091>093-WIZ023>028-052000-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-
Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
200 PM CST Sat Dec 4 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night - Strong northwest wind gusts in excess of 50 mph in
Minnesota and 40 mph in Wisconsin are possible, along with rapidly
falling temperatures that could lead to a flash freeze and some
blowing snow.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Winter Weather Advisories in Minnesota, 2021Winter Weather Advisories in Wisconsin, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.